Alert archive / Iowa / River Flood Warnings in 2009
River Flood Warning 63, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at May 15, 2009, 1:33 PM CDT for Wapello County, Iowa. It took effect at May 15, 2009, 6:11 PM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 15, 2009, 1:33 PM CDT (18:33 UTC)
- In effect from
- May 15, 2009, 6:11 PM CDT
- Expired
- May 16, 2009, 8:15 AM CDT
- In force
- 14 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Des Moines River at Ottumwa (OTMI4). The gauge peaked at 10.59 ft at May 15, 2009, 10:00 PM CDT.
- Action stage
- 9 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KDMX 151833 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 133 PM CDT FRI MAY 15 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC179-161833- /O.NEW.KDMX.FL.W.0063.090516T0415Z-090518T0400Z/ /OTMI4.1.ER.090516T0415Z.090516T1800Z.090517T0400Z.NO/ 133 PM CDT FRI MAY 15 2009 ...FLOOD WARNING IN EFFECT UNTIL SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR THE DES MOINES RIVER AT OTTUMWA. * UNTIL SATURDAY EVENING. * AT 1:20 PM FRIDAY THE STAGE WAS 9.0 FEET...AND RISING. * NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 10 FEET. * FORECAST...RISE ABOVE FLOOD STAGE THIS EVENING...AND CONTINUE RISING TO 10.8 FEET SATURDAY. FALL BELOW FLOOD STAGE SATURDAY EVENING. * IMPACT...AT 10 FEET...AGRICULTURAL FLOODING IS OBSERVED OVER MOST OF THE REACH BETWEEN OTTUMWA AND ELDON. $$
4 follow-up statements
000 WGUS83 KDMX 152035 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT FRI MAY 15 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC179-162035- /O.EXT.KDMX.FL.W.0063.090515T2311Z-090518T0941Z/ /OTMI4.1.ER.090515T2311Z.090516T1800Z.090517T0941Z.NO/ 335 PM CDT FRI MAY 15 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY MORNING... THE FLOOD WARNING CONTINUES FOR THE DES MOINES RIVER AT OTTUMWA. * UNTIL SUNDAY MORNING. * AT 3:20 PM FRIDAY THE STAGE WAS 9.6 FEET...AND RISING. * NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 10 FEET. * FORECAST...RISE ABOVE FLOOD STAGE THIS EVENING...AND CONTINUE RISING TO 11.8 FEET SATURDAY. FALL BELOW FLOOD STAGE SUNDAY MORNING. $$ ZOGG
000 WGUS83 KDMX 160203 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 903 PM CDT FRI MAY 15 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC179-170203- /O.EXT.KDMX.FL.W.0063.000000T0000Z-090517T2300Z/ /OTMI4.1.ER.090515T2200Z.090516T0600Z.090516T2300Z.NO/ 903 PM CDT FRI MAY 15 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL SATURDAY EVENING... THE FLOOD WARNING CONTINUES FOR THE DES MOINES RIVER AT OTTUMWA. * UNTIL SATURDAY EVENING. * AT 8:50 PM FRIDAY THE STAGE WAS 10.6 FEET...AND RISING. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FLOOD STAGE IS 10 FEET. * FORECAST...RISE TO 10.8 FEET SATURDAY MORNING. FALL BELOW FLOOD STAGE SATURDAY EVENING. $$
000 WGUS83 KDMX 160859 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 359 AM CDT SAT MAY 16 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC179-170859- /O.EXT.KDMX.FL.W.0063.000000T0000Z-090518T0014Z/ /OTMI4.1.ER.090515T2200Z.090516T1800Z.090517T0014Z.NO/ 359 AM CDT SAT MAY 16 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING... THE FLOOD WARNING CONTINUES FOR THE DES MOINES RIVER AT OTTUMWA. * UNTIL THIS EVENING. * AT 3:50 AM SATURDAY THE STAGE WAS 10.1 FEET...AND STEADY. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FLOOD STAGE IS 10 FEET. * FORECAST...RISE TO 10.8 FEET TODAY. FALL BELOW FLOOD STAGE THIS EVENING. $$ IAC123-125-170859- /O.CON.KDMX.FL.W.0065.000000T0000Z-090517T2015Z/ /BSSI4.1.ER.090516T0248Z.090516T1200Z.090516T2015Z.NO/ 359 AM CDT SAT MAY 16 2009 ...FLOOD WARNING REMAINS IN EFFECT UNTIL TODAY... THE FLOOD WARNING CONTINUES FOR THE CEDAR CREEK AT BUSSEY. * UNTIL TODAY. * AT 3:15 AM SATURDAY THE STAGE WAS 19.0 FEET...AND RISING. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FLOOD STAGE IS 18 FEET. * FORECAST...RISE TO 19.0 FEET THIS MORNING. FALL BELOW FLOOD STAGE TODAY. $$ IAC117-185-170858- /O.EXT.KDMX.FL.W.0060.000000T0000Z-090518T1200Z/ /CHTI4.1.ER.090515T1832Z.090516T1200Z.090517T1200Z.NO/ 359 AM CDT SAT MAY 16 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY MORNING... THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AT CHARITON. * UNTIL SUNDAY MORNING. * AT 3:30 AM SATURDAY THE STAGE WAS 17.2 FEET...AND RISING. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FLOOD STAGE IS 15 FEET. * FORECAST...RISE TO 17.3 FEET THIS MORNING. FALL BELOW FLOOD STAGE SUNDAY MORNING. $$ IAC007-185-170858- /O.EXT.KDMX.FL.W.0061.000000T0000Z-090517T1242Z/ /PRMI4.1.ER.090515T1917Z.090516T0400Z.090516T1242Z.NO/ 359 AM CDT SAT MAY 16 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL THIS MORNING... THE FLOOD WARNING CONTINUES FOR THE SOUTH FORK CHARITON RIVER AT PROMISE CITY. * UNTIL THIS MORNING. * AT 3:00 AM SATURDAY THE STAGE WAS 19.4 FEET...AND RISING. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FLOOD STAGE IS 18 FEET. * FORECAST...FALL BELOW FLOOD STAGE THIS MORNING. $$
000 WGUS83 KDMX 161316 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 815 AM CDT SAT MAY 16 2009 RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST PRECIPITATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE ROUTE. TURN AROUND...DONT DROWN. ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT... HTTP://WWW.WEATHER.GOV/DESMOINES . && IAC179-161345- /O.CAN.KDMX.FL.W.0063.000000T0000Z-090518T0014Z/ /OTMI4.1.ER.090515T2200Z.090516T0340Z.090516T0933Z.NO/ 815 AM CDT SAT MAY 16 2009 ...FLOOD WARNING IS CANCELLED... THE FLOOD WARNING IS CANCELLED FOR THE DES MOINES RIVER AT OTTUMWA. * AT 7:50 AM SATURDAY THE STAGE WAS 8.8 FEET...AND FALLING. * FELL BELOW FLOOD STAGE AT 4:33 AM SATURDAY. * NO FLOODING IS OCCURRING...AND NO FLOODING IS FORECAST. * FLOOD STAGE IS 10 FEET. * FORECAST...FALL TO 7.1 FEET SUNDAY MORNING. $$ IAC123-125-171314- /O.EXT.KDMX.FL.W.0065.000000T0000Z-090517T2100Z/ /BSSI4.1.ER.090516T0248Z.090516T1215Z.090516T2100Z.NO/ 815 AM CDT SAT MAY 16 2009 ...FLOOD WARNING NOW IN EFFECT UNTIL TODAY... THE FLOOD WARNING CONTINUES FOR THE CEDAR CREEK AT BUSSEY. * UNTIL TODAY. * AT 7:15 AM SATURDAY THE STAGE WAS 19.5 FEET...AND RISING. * MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE. * FLOOD STAGE IS 18 FEET. * FORECAST...FALL BELOW FLOOD STAGE TODAY. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 15, 8:55 AM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, May 15, 8:55 AM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 855 AM CDT FRI MAY 15 2009 .UPDATED FOR THE 12Z AVIATION DISCUSSION... .SHORT TERM.../TODAY/ MOISTURE SURGING NWD WITH DEW POINTS IN THE MID 60S INTO SRN KS NOW. DVLPG WRMFNT WILL MAKE PROGRESS NWD...BUT EXPECT IT TO BE TOUGH WITH THE RAIN COOLED AIR IN THE CONVECTIVE AREA. WRMFNT EXPECTED TO REACH THE SRN IA BORDER AREA BY 00Z. KEPT TEMPS DOWN FOR THE MOST PART OVER THE CNTRL AND NERN ZONES AND WENT A BIT WRMR FARTHER NW WHERE RAFL WILL NOT BE AS CONTINUOUS. CUR FFA LOOKS WELL PLACED AND IS SUPPORTED WELL BY THE GFS FROM 00Z...THE 06Z NAM12 AND THE FIM RUNS. NO CHNGS MADE THERE. CONSIDERED PUTTING IN SVR WORDING...HWVR WITH LTL CHC FOR DECENT DESTABILIZATION FEEL THE THREAT IS RELATIVELY LOW AND SHUD BE TO THE SE OF THE CWA FOR THE MOST PART. .LONG TERM.../TONIGHT THROUGH THU/ THE COLD FRONT WILL HEAD SOUTHEAST TONIGHT WITH SOME LINGERING RAIN LIKELY SOUTHEAST DURING THE EARLY EVENING. A MUCH COOLER AIR MASS WILL FILTER INTO THE REGION BEHIND THE FRONT...AND HIGHS SATURDAY ARE ONLY EXPECTED TO REACH THE UPPER 50S TO LOWER 60S. BY SATURDAY NIGHT...THE SFC RIDGE SHOULD STRADDLE THE FORECAST AREA WITH LIGHT WINDS AND IDEAL CONDITIONS FOR RADIATIONAL COOLING. HAVE BUMPED TEMPS DOWN A BIT SOME LOCATIONS AND EXPANDED THE FROST AREA. EXPECTING MODERATING TEMPS INTO THE 70S BY MONDAY AS UPPER RIDGING BUILDS IN. IN THE LATER PERIODS...WILL FAVOR HPC IDEA OF LEANING TOWARDS GFS/GFSENS/UKMET/GEM AND DISCOUNTING THE 15/00Z ECMWF. THE LATEST RUN DIGS A H5 TROUGH INTO THE REGION LATE TUESDAY INTO WEDNESDAY...WHILE THE OTHER MODELS MAINTAIN RIDGING OR ZONAL FLOW AND WARMER TEMPERATURES. ON TUESDAY...THERE MAY BE SOME SHOWERS AND STORMS OVER PARTS OF THE FORECAST AREA DEPENDING ON WHERE THE MAIN SYNOPTIC BOUNDARY SETS UP BEFORE LIFTING NORTH. COLD FRONTAL PASSAGE WILL LIKELY OCCUR LATE WEDNESDAY INTO THURSDAY WITH THE HIGHEST COVERAGE OF PRECIP LIKELY. WILL TEMPER MAX TEMPS FOR TUESDAY A BIT WITH THE BOUNDARY EXPECTED ACROSS THE STATE...OTHERWISE WARMER READINGS LOOK REASONABLE THROUGH THE EXTENDED PERIOD. && .AVIATION...15/12Z SOME UNCERTAINTY IN THE SCENARIO TO UNFOLD TODAY...AS SITUATION SIMILAR TO TWO DAYS AGO...WITH LOW LEVEL STRATUS/MORNING CONVECTION IN PLACE AND AN ADDITIONAL THUNDER THREAT THIS AFTERNOON. MAIN AVIATION SITES IMPACTED TODAY TO BE KDSM AND KOTM...WITH SOME SHOWER/POSSIBLE THUNDER MAYBE SPREADING FAR ENOUGH NORTH TO IMPACT KFOD...KMCW...AND KALO. OTHERWISE CIGS MAINLY IN THE IFR/LIFR RANGE ACROSS SOUTHERN IOWA WITH A FEW HOLES LIFTING THEM INTO MVFR RANGE. CIGS TO REMAIN LOW THROUGHOUT THE MORNING AT LEAST...WHERE ANTICIPATE COULD LIFT THIS AFTERNOON INTO THE MVFR RANGE. SOUTHEASTERLY WINDS AHEAD OF THE SFC LOW OFF TO THE WEST...TO CHANGE TO THE NORTHWEST THIS EVENING INTO THE OVERNIGHT AS THE COLD FRONTAL BOUNDARY MOVES THROUGH. CONTINUED CHANCES FOR -SHRA/-TSRA ACROSS THE SOUTHERN CWA WITH CONVECTION STRETCHING BACK INTO CENTRAL KANSAS ALL MOVING TO THE NORTHEAST. HARD TO NAIL DOWN THUNDER TIMING ATTM...WITH RESPECT TO THE UNCERTAINTY OF ADDITIONAL DEVELOPMENT THIS AFTERNOON. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TODAY /12Z-00Z/ PORTIONS OF SOUTH CENTRAL AND SOUTHEAST. && LONG TERM...KINNEY SHORT TERM...MS MAY 09 AVIATION...ALBRECHT
Hazardous weather outlook, May 15, 11:03 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1103 AM CDT FRI MAY 15 2009 IAZ061-062-073>075-081>086-092>097-161015- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1103 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT PERIODS OF THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TODAY...BEFORE PUSHING SOUTHEAST OF THE AREA DURING THE EARLY EVENING. ISOLATED SEVERE THUNDERSTORMS WITH QUARTER SIZE HAIL AND 60 MPH WINDS ARE POSSIBLE...MAINLY SOUTH OF HIGHWAY 34. EXPECT LOCALLY HEAVY RAIN...WITH TOTAL RAINFALL OF 3 TO 5 INCHES...AND ISOLATED HIGHER AMOUNTS. A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT WEEK. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-161015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON- 1103 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED NON-SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FROST IS EXPECTED EARLY SUNDAY MORNING...MAINLY ALONG AND NORTH OF HIGHWAY 30...AND IN THE NISHNABOTNA RIVER VALLEY. ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT WEEK. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MJA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:58 AM CDT | River Flood Warning | DMX | Lucas, Wayne | 40 hr |
| May 15, 9:58 AM CDT | River Flood Warning | DMX | Appanoose, Wayne | 28 hr |
| May 15, 10:06 AM CDT | Flash Flood Warning | DMX | Adams, Clarke, Decatur, Ringgold, Taylor, Union | 6 hr |
| May 15, 10:58 AM CDT | River Flood Warning | DMX | Taylor | 8 hr |
| May 15, 2:20 PM CDT | River Flood Warning | DMX | Decatur | 5 hr |
| May 15, 3:44 PM CDT | Areal Flood Warning | DMX | Adams, Clarke, Decatur, Ringgold, Taylor, Union | 12 hr |
Nearby
River Flood Warnings in Iowa, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.